MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZIB5-125-4.0-40
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # k182980.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The doctor was deploying the stent in the internal iliac.He removed the safety tab and starting to pull back on the deployment system.They heard a snap but kept retracting the deployment sheath.After they deployed the stent, they realized the sheath never retracted and the stent was still incapsulated in that sheath rather than the vessel.They pulled out the stent deployment system and everything came out okay.The stent should still be in the sheath when y¿all review the parts.Patient outcome: they pulled out the stent deployment system and everything came out okay.No patient impact reported sg 23feb2024.Patient/event info - notes: the following information has been received via email on 22feb2024.Sg 23feb2024 1.Will the facility be reporting this to a government agency (fda, competent authority, etc.) no 2.Usage of product (please select only one below): a.Initial use of device- initial use is correct.3.Was product reprocessed for reuse prior to occurrence? no.4.Did the product regarding this complaint come in contact with the patient? a.Can you provide any patient information (age, weight, gender, pre-existing conditions)? unknown.B.What type of procedure was being performed? lower extremity angiogram.C.Was the patient hospitalized or was there prolonged hospitalization? no.D.Did the patient require any additional procedures due to this occurrence? no.E.Did the product cause or contribute to the need for additional procedures? no.I.If yes, please specify additional procedures and provide details.F.Has the complainant reported any adverse effects on the patient due to this occurrence? no.G.Has the complainant reported that the product caused or contributed to the adverse effects? no.I.Please specify adverse effects and provide details.5.How was the procedure able to be completed? yes.6.Are images of the device or procedure available? no.7.Was this a primary procedure or a recurrent procedure? this was a primary procedure.8.Was a stent previously placed during previous procedures? no.9.If there was a stent already in place, was the complaint stent placed in the stent that was already in situ? 10.Was the device used percutaneously? yes.11.Where on the patient was the percutaneous access site? groin.12.Details of access sheath used (name, fr size, length)? 6fr balkin sheath.13.What was the target location for the stent? internal iliac.14.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.15.Details of the wire guide used (name, diameter, hydrophyllic)? bentson wire.16.Did the patient exhibit difficult anatomy? n/a, tortuous, altered; patient anatomy was tortuous.17.Was resistance encountered when advancing the wire guide to the target location? no.18.Was resistance encountered when advancing the delivery system to the target location? no 19.How did the physician deal with the resistance encountered? there wasn¿t resistance, only a pop when he tried to deploy the stent.20.Was the delivery system tracked around a tight angle in the patient anatomy? yes.21.Was the delivery system damaged/kinked/twisted before or during the procedure? the doctor did not believe so.22.Was pre-dilation performed ahead of placement of the stent? yes.23.Did the tip of the delivery system cross the target location? yes.24.Was the handle pulled towards the hub during deployment? yes.25.Was the delivery system pushed during deployment? no.26.Could the stent be fully deployed at the target location? we thought so but it was still in the stent.27.Was the stent deployed smoothly / without resistance? no.A.If no, please detail any difficulty experienced during deployment: 28.Was the lesion completely covered by the stent? no.29.Was there any device left through the stent post placement? no.30.Was the stent fully deployed from the delivery system prior to removal? yes, but in the sheath.31.Was post-dilation performed after the placement of the stent? stent didn¿t deploy in the vessel.A.If the stent is placed across the papilla, what is the length of the portion of the stent in the duodenum? 32.What intervention (if any) was required? the doctor had to use a competitor stent.33.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day; no secondary procedure was performed.34.Were any other defects (other than the complaint issue) observed on the delivery system (e.G.Kinks) prior to return? no.
 
Additional Manufacturer Narrative
Pma/510(k) # k182980.Device evaluation: off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Trending will monitor if any future investigation is required.The zib5-125-4.0-40 device of lot number c2007196 involved in this complaint was returned for evaluation, with the original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the 15th may 2024.Refer to the returned product-notes field for lab attendance and lab evaluation notes.The returned device lab examination findings and observations can be referred through attached photos (ref att.26june2024_(b)(4)_cirl_lab_decon_evaluation_photos_mm15may2024).On evaluation of the device the following was noted: visual inspection: red safety tab not returned.Outer sheath observed to be separated directly below the white connector cap.White distal tip appears to be stuck inside the outer sheath.Unable to remove outer sheath.Functional inspection: device flushes with no issue.0.018" wireguide unable to be passe through device as white tip not visible.Unable to deploy device due to outer sheath separation.Unable to pull back outer sheath to uncover the tip.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use/label: there is evidence to suggest that the customer did not follow the instructions for use as per the instructions for use (ifu0042), the indications for use outlined in the ifu is as follows: ¿the zilver 518 and 635 biliary stent has been designed for use in palliation of malignant neoplasms in the biliary tree.¿.From the information available, we know that the target location in this procedure was the internal iliac which is off label use.(ref att 23feb2024_cirl_pr 422572_clinical input off label use_sb_04mar2024).Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of off label use was identified from the available information.The user has not complied with the requirements of the ifu with respect to the intended use of the device.As previously mentioned the intended use of the device is for use in palliation of malignant neoplasms in the biliary tree.As per engineering input, the off label in the internal illac would indeed present a challenge to device functionality.(ref att 28june2024_(b)(4)_cirl_ engineering input_mm27june2024) the device was examined in the laboratory evaluation confirming outer sheath separation and the sheath could not be pulled back to deploy the stent.As confirmed by engineering, the off-label use would have contributed to the device damaged reported by the user and observed in the laboratory evaluation.(ref att 28june2024_pr 422572_cirl_ engineering input_mm27june2024).As per d00213689, rev006, section 5.3 table 1 - off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, the doctor was deploying the stent in the internal iliac.He removed the safety tab and starting to pull back on the deployment system.They heard a snap but kept retracting the deployment sheath.After they deployed the stent, they realized the sheath never retracted and the stent was still incapsulated in that sheath rather than the vessel.They pulled out the stent deployment system and everything came out okay.Confirmed quantity of 1 device, confirmed used.According to the initial reporter, the patient did not suffer any adverse effects due to this occurrence.They pulled out the stent deployment system and everything came out okay.No patient impact reported.Investigation findings conclude a definitive root cause of off label use was identified.As per the ifu associated with this device, the zilver 518 and 635 biliary stent has been designed for use in palliation of malignant neoplasms in the biliary tree.The user has not complied with the indications of use for this device.
 
Event or Problem Description
A supplemental report is being submitted due to the completion of the investigation on 19-jul-2024.

Brand Name
ZILVER 518 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18939860
Report Number3001845648-2024-00104
Device Sequence Number20525462
Product Code FGE
UDI-Device Identifier10827002314396
UDI-Public(01)10827002314396(17)251208(10)C2007196
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/08/2025
Device Catalogue NumberZIB5-125-4.0-40
Device Lot NumberC2007196
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/21/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2024
Supplement Date Received by Manufacturer02/22/2024
Initial Report FDA Received Date03/20/2024
Supplement Report FDA Received Date08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown